High Wind, C & S Weld County
- When
- April 27, 5:35 AM MST to 2:55 PM MST
- Where
- C & S Weld County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
High winds developed across the northeast plains of Colorado as a a strong storm system passed from southeastern Colorado into northwestern Kansas. Peak wind gusts included: 73 mph, 4 miles east of Haxtun; 66 mph at Akron and Sterling Municipal Airport; 65 mph at Holyoke; 61 mph at Limon and Strasburg; 60 mph at Keenseburg; 59 mph, 5 miles east of Greeley; and 58 mph at Ft.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
High winds developed across the northeast plains of Colorado as a a strong storm system passed from southeastern Colorado into northwestern Kansas. Peak wind gusts included: 73 mph, 4 miles east of Haxtun; 66 mph at Akron and Sterling Municipal Airport; 65 mph at Holyoke; 61 mph at Limon and Strasburg; 60 mph at Keenseburg; 59 mph, 5 miles east of Greeley; and 58 mph at Ft. Morgan and Holyoke Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 27, 4:55 AM MST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 555 AM MDT SUN APR 27 2014 .UPDATE... ISSUED AT 551 AM MDT SUN APR 27 2014 SOME THUNDER HAS DEVELOPED WITH INITIAL CONVECTION. ADDED A LITTLE THUNDER TO FORECAST THIS MORNING. && .SHORT TERM...(TODAY THROUGH TONIGHT ) ISSUED AT 358 AM MDT SUN APR 27 2014 UPPER LEVEL LOW MOVING AS EXPECTED FROM THE COLORADO/NEW MEXICO BORDER ACROSS SOUTHEAST COLORADO AND INTO NORTHWEST KANSAS BY THIS AFTERNOON. MAIN CHANGE TO THE FORECAST IS TO DECREASE STORM TOTAL SNOWFALL IN THE MOUNTAINS AS SNOW WAS REALLY SLOW TO START LAST EVENING. THERE HAS BEEN A PERIOD OF MODERATE TO HEAVY SNOW IN THE LAST COUPLE HOURS...BUT OVERALL THE NEXT MAIN AREA OF HEAVIER PRECIPITATION WILL BE FORMING ON THE PLAINS. HAVE DROPPED VALLEY ADVISORIES AND DOWNGRADED THE WARNING FOR WESTERN GRAND AND JACKSON COUNTY MOUNTAINS. EVEN THE FRONT RANGE MOUNTAINS COULD BE DOWNGRADED BUT SINCE ITS SNOWING MODERATELY NOW AND NEXT BATCH OF ENHANCED SHOWERS STILL SPREADING WEST ON BACK SIDE OF UPPER LOW WILL LET WARNINGS RIDE AT THIS TIME...JUST REDUCE STORM TOTALS A FEW INCHES. WINDS AND OROGRAPHICS SHOULD STILL SUPPORT MORE SNOW AND BLOWING SNOW THROUGH THE DAY WITH HAZARDOUS TRAVEL CONDITIONS OVER THE HIGHER MOUNTAIN PASSES. ON THE PLAINS...MAIN BATCH OF SHOWERS AND A FEW STORMS WERE BEGINNING TO ORGANIZE ON THE NORTHWEST FRINGE OF UPPER LEVEL LOW. INITIALLY DRY LOW/MID LEVELS ARE CONTINUING TO MOISTEN AS WELL WITH STRONG Q-G LIFT AND EVENTUALLY SATURATION WILL OCCUR GIVEN THIS STRONG LIFT. MOST OF THE RAIN WILL OCCUR ALONG AND JUST EAST OF THE I-25 CORRIDOR THIS MORNING...BUT STILL A GOOD CHANCE OF SHOWERS WEST OF I-25 AS WELL GIVEN THE VERY STRONG LIFT EARLY THIS MORNING. THEN STRONGER DOWNSLOPE FLOW DEVELOPING OFF THE FRONT RANGE WILL EFFECTIVELY SHUT OFF ANY PRECIPITATION CHANCES THIS AFTERNOON. TEMPERATURES ARE COLD ENOUGH ALOFT THAT SOME SNOW CAN BE EXPECTED ABOVE 6000 FEET...WITH PERHAPS SNOW LEVELS LOWERING TO 5000 FEET EAST OF DENVER WHERE PRECIPITATION RATES WILL BE HIGHER. THAT WOULD INCLUDE POINTS FROM FAR SOUTHEAST DENVER/PALMER DIVIDE AREA EASTWARD INTO WESTERN WASHINGTON COUNTY. COULD SEE A QUICK 1-3 INCHES OF SLOPPY WET SNOW NEAR MONUMENT-KIOWA...OTHERWISE LITTLE IF ANY ACCUMULATION EXPECTED AT THIS POINT AS IT WILL BE HARD TO CHANGE OVER TO SNOW GIVEN RELATIVELY HIGH SURFACE WET BULB TEMPS. LATER THIS MORNING INTO THE AFTERNOON...RAIN BAND WILL SHIFT SLOWLY EAST ACROSS THE PLAINS IN TROWAL LOCATION. LOOKS LIKE MOST OF THE EASTERN PLAINS WILL SEE A GOOD 0.50 INCH OF RAIN WITH UP TO 1 INCH IN HEAVIER BANDS...MOST LIKELY AROUND WASHINGTON COUNTY. BEST SURFACE PRESSURE FALLS WILL HELP SURFACE LOW RETROGRADE A BIT THIS MORNING...BUT COLD AIR SHOULD STILL REMAIN IN PLACE AND KEEP MORE UNSTABLE SURFACE PARCELS JUST EAST OF THE FORECAST AREA. WILL STILL MENTION THUNDER OVER THE EASTERN PLAINS GIVEN ELEVATED INSTABILITY IN PLACE. WITH REGARD TO WINDS...HIGH WIND WARNING ISSUED ALREADY FOR MOST OF THE PLAINS AND WILL UPGRADE REMAINING PORTION OF WATCH OVER THE FAR NORTHEAST CORNER TO A WARNING GIVEN POTENTIAL FOR 60 MPH GUSTS. THOSE WOULD BE LIKELY WITH ANY MIXING OR MOMENTUM TRANSFER ASSOCIATED WITH SHOWERS. SHOWERS WILL LIKELY CONTINUE OVER THE NORTHEAST CORNER THIS EVENING BEFORE DECREASING BY/SHORTLY AFTER MIDNIGHT. SOME SNOW EXPECTED TO MIX IN BEFORE DECREASING AS COLUMN COOLS WITH LOSS OF DAYTIME HEATING. IN THE MOUNTAINS...OROGRAPHICS WILL LIKELY KEEP A FEW SNOW SHOWERS GOING WITH MAINLY LIGHT ADDITIONAL ACCUMULATIONS. WINDS EXPECTED TO GRADUALLY DECREASE WITH LOSS OF MIXING...BUT THEN INCREASE AGAIN BY MONDAY...SEE BELOW. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 358 AM MDT SUN APR 27 2014 VERTICALLY STACK LOW WILL BE CENTERED OVER NEBRASKA COME 12Z MONDAY. THIS WILL RESULT IN A STRONG NORTHERLY FLOW ACROSS COLORADO. STRONG WINDS WILL CONTINUE OVER NORTHEAST COLORADO DUE TO THE TIGHT PRESSURE GRADIENT. WILL MENTION THE CHANCE FOR STRONG WINDS MONDAY IN THE HIGH WIND WARNINGS THAT ARE IN EFFECT. SOME RAIN SHOWERS MAY ROTATE BACK OVER NORTHEAST COLORADO DURING THE AFTERNOON... OTHERWISE AFTERNOON INSTABILITY IS EXPECTED TO PRODUCE A FEW WEAK SHOWERS DURING THE AFTERNOON. ANY PRECIPITATION IS EXPECTED TO BE LIGHT. THE UPPER LEVEL LOW WILL SLOWLY MIGRATE NORTHEAST AND PARK OVER THE GREAT LAKES WEDNESDAY THROUGH FRIDAY. THIS WILL KEEP A COOL NORTHERLY FLOW ACROSS COLORADO. A WEAK WAVE OR TWO MAY BRING SHOWERS TUESDAY AND WEDNESDAY. PRECIPITATION AMOUNTS ARE AGAIN EXPECTED TO BE ON THE LIGHT SIDE. IT WILL REMAIN WINDY ACROSS THE PLAINS TUESDAY AND WEDNESDAY WITH GUSTS TO 50 MPH POSSIBLE EACH DAY. TEMPERATURES WILL BE COOL WITH HIGHS AROUND 50 TUESDAY AND WEDNESDAY. BY THURSDAY...FLOW SHIFTS SOMEWHAT NORTHWESTERLY. THIS WILL BRING DRIER AND WARMER AIR...BUT STILL COOL FOR THIS TIME OF YEAR. FOR FRIDAY AND SATURDAY...THE ECMWF AND SOMEWHAT THE GFS WANT TO BRING ANOTHER WAVE OR TWO ACROSS COLORADO IN THE NORTHWEST FLOW ALOFT. NOT SURE OF THE RIDGE BUILDING TO THE WEST WILL WIN OUT OVER THE WAVES...BUT WILL NEED TO MENTION A SLIGHT CHANCE FOR PRECIPITATION LATE FRIDAY AND SATURDAY. THE WARMING TREND WILL BE SLOWED IF THESE WAVES PASS THROUGH THE STATE. && .AVIATION...(FOR THE TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 551 AM MDT SUN APR 27 2014 FIRST CONCERN WILL BE SHOWERS AND A FEW THUNDERSTORMS...AND ILS LANDING CONDITIONS LIKELY THIS MORNING. ADDED SOME THUNDER AT KDEN AND COULD REACH KAPA AS WELL THROUGH ABOUT 15Z. CEILINGS WILL GENERALLY BE NEAR 5000 FT AGL BUT COULD LOWER TO AROUND 2000 FEET WITH SHOWERS TIL AROUND 15Z-17Z. KAPA IS HIGH ENOUGH FOR PERHAPS A FEW SNOWFLAKES TO MIX IN WITH THE RAIN. THEN MAIN CONCERN WILL SHIFT TOWARD WINDS WITH STRONG NORTHWEST WINDS INCREASING TO 20-30 KTS WITH GUSTS AROUND 40 KTS. THOSE WILL REMAIN IN PLACE THROUGH THE AFTERNOON AND THEN GRADUALLY DECREASE 00Z-03Z. && .BOU WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR COZ048>051. WINTER STORM WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ033-034. WINTER WEATHER ADVISORY UNTIL 9 PM MDT THIS EVENING FOR COZ031. HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ038-042>047. && UPDATE...BARJENBRUCH SHORT TERM...BARJENBRUCH LONG TERM...MEIER AVIATION...BARJENBRUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 540 AM MDT SUN APR 27 2014 COZ030>051-281145- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 540 AM MDT SUN APR 27 2014 ...WINTER STORM WARNING FRONT RANGE MOUNTAINS AND SUMMIT COUNTY UNTIL 9 PM THIS EVENING... ...HIGH WIND WARNING MOST OF THE NORTHEAST PLAINS UNTIL 9 PM THIS EVENING... ...WINTER WEATHER ADVISORY MOUNTAINS OF WESTERN GRAND AND JACKSON COUNTIES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SNOW AND BLOWING SNOW WILL CONTINUE IN THE MOUNTAINS THROUGH THE DAY...GRADUALLY DECREASING IN INTENSITY LATE THIS AFTERNOON AND EVENING. THE HEAVIEST SNOW WILL FALL IN THE FRONT RANGE MOUNTAINS AND SUMMIT COUNTY WHERE TOTAL ACCUMULATIONS OF 5 TO 11 INCHES CAN BE EXPECTED. BE PREPARED FOR HAZARDOUS WINTER DRIVING CONDITIONS IF TRAVELING INTO THE COLORADO HIGH COUNTRY TODAY. ON THE PLAINS...STRONG WINDS OF 30 TO 40 MPH WITH GUSTS AROUND 60 MPH WILL DEVELOP LATER THIS MORNING INTO THE AFTERNOON. TRAVEL IN HIGH PROFILE VEHICLES IS NOT RECOMMENDED. BLOWING DUST MAY OCCUR IN SOUTHERN LINCOLN COUNTY IF APPRECIABLE RAIN DOES NOT FALL THERE. OTHERWISE...SHOWERS AND A FEW THUNDERSTORMS WILL SPREAD EAST ACROSS THE PLAINS THROUGH THE COURSE OF THE DAY...BUT DECREASE ALONG THE FRONT RANGE LATER THIS MORNING INTO THE AFTERNOON. SOME SNOW MAY MIX IN WITH THE RAIN ACROSS THE PALMER DIVIDE AREA EXTENDING AS FAR EAST AS WASHINGTON COUNTY. LOCATIONS FROM NEAR MONUMENT TO THE KIOWA AREA COULD SEE A COUPLE INCHES OF SLUSHY ACCUMULATION ON GRASSY SURFACES THIS MORNING. A STRONG AND DEEP LOW PRESSURE SYSTEM MOVING FROM SOUTHEAST COLORADO INTO KANSAS BY TONIGHT WILL BRING THE WINDY AND UNSETTLED WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD NORTHERLY FLOW WILL PERSIST THROUGH THE MIDDLE PART OF NEXT WEEK. THIS WILL CONTINUE TO BRING WINDY AND COOL CONDITIONS WITH SCATTERED SHOWERS. NORTH TO NORTHWEST WINDS MAY GUST TO 55 MPH MONDAY AND TUESDAY ACROSS THE PLAINS OF NORTHEAST COLORADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...ANY REPORTS OF ACCUMULATING SNOW OR HIGH WINDS WILL BE APPRECIATED. BARJENBRUCH/MEIER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
158 AM MDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 AM SNOW 2 SSE TABERNASH 39.95N 105.84W
04/27/2014 M1.0 INCH GRAND CO TRAINED SPOTTER
&&The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513088, 513089, 513090, 513091, 513092, 513093, 513094.